Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 62, NWS Memphis, TN

April 15, 20164 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Apr 15, 2016, 6:52 AM CDT for 4 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2016, 6:52 AM CDT (11:52 UTC)
Expired
Apr 15, 2016, 9:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Coahoma County, MS, Panola County, MS, Quitman County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 7:29 AM CDTFLASH FLOOD3 W Batesville, MSWATER COMPLETELY COVERING DUMMYLINE ROAD NEAR HIGHWAY 6. A FEW HOUSES ARE SURROUNDED BY WATER AND UNABLE TO EVACUATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 11.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS54 KMEG 151152
FFWMEG
MSC027-107-119-143-151445-
/O.NEW.KMEG.FF.W.0062.160415T1152Z-160415T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
652 AM CDT FRI APR 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
  SOUTHEASTERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
  WESTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
  QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 945 AM CDT

* AT 652 AM CDT...DOPPLER RADAR ESTIMATES 4 TO 6 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 6 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BATESVILLE...MARKS...SARDIS...LAMBERT...COMO...CRENSHAW...SLEDGE...
  POPE...DARLING...CURTIS STATION...BELEN...PLEASANT GROVE...
  COURTLAND...FALCON...RIVERVIEW...LOCKE STATION...HINCHCLIFF...
  SABINO...ESSEX AND WEST MARKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3452 8982 3418 8996 3419 9051 3452 9035

$$
1 follow-up statement
626 
WGUS74 KMEG 151439
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
939 AM CDT FRI APR 15 2016

MSC027-107-119-143-151447-
/O.EXP.KMEG.FF.W.0062.000000T0000Z-160415T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COAHOMA MS-TUNICA MS-PANOLA MS-QUITMAN MS-
939 AM CDT FRI APR 15 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL COAHOMA...SOUTHEASTERN
TUNICA...WESTERN PANOLA AND QUITMAN COUNTIES WILL EXPIRE AT 945 AM
CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. LOW LYING AREAS SUCH AS DITCHES AND CULVERTS MAY
STILL HOLD STANDING WATER. 

LAT...LON 3452 8982 3418 8996 3419 9051 3452 9035

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 6:26 AM CDT, 26 minutes earlier.

Area forecast discussion, Apr 15, 6:26 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
626 AM CDT FRI APR 15 2016

.UPDATE...

UPDATED FOR THE 12Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT FRI APR 15 2016/

DISCUSSION...
MODELS IN GENERAL AGREEMENT THAT THE UPPER LEVEL LOW WILL SLOWLY
MOVE OUT OF THE AREA. ALONG WITH A REX BLOCK SETTING UP OUT WEST
STALLING THE PATTERN UNTIL ABOUT MID-WEEK.

AS FOR THE PRECIPITATION...NONE OF THE MODELS SEEM TO HAVE A GOOD
HANDLE ON WHAT IS GOING ON. CURRENTLY THERE ARE SHOWERS ACROSS
NORTHERN MISSISSIPPI AND SOME SCATTERED LIGHT SHOWERS OVER
NORTHERN TENNESSEE. YET...THE GFS INDICATES THAT BOTH THESE AREAS
SHOULD BE RECEIVING THE SAME ABOUT OF RAIN...THIS IS NOT GOING TO
HAPPEN. MEANWHILE...THE ECMWF DOESN/T HAVE ANYTHING IN NORTHERN
TENNESSEE. THE HRRR SEEMS TO HAVE THE BEST HANDLE ON THE CURRENT
SITUATION. THE HRRR KEEPS THE SHOWERS IN NORTHERN MISSISSIPPI
MOVING NORTH THROUGH ABOUT MID-DAY AND INTO SOUTHWEST
TENNESSEE...YET ALL OTHER MODELS END THE PRECIPITATION. SO RAISED
POPS THIS MORNING FOR NORTHERN MISSISSIPPI AND LEFT THE SLIGHT
CHANCE POPS FOR REST OF THE MID- SOUTH. NOT COMPLETELY SURE WHAT
WILL HAPPEN THIS AFTERNOON SO LEFT WHOLE AREA WITH SLIGHT CHANCE
POPS.

AS THE UPPER LOW IT WILL MOVE TO THE EAST BY TONIGHT AND DRY
WEATHER SHOULD MOVE INTO THE MID-SOUTH, STARTING SATURDAY. YET
THERE WILL STILL BE CLOUDS FROM THE UPPER LEVEL LOW ON SATURDAY.
SKIES WILL CLEAR ON SUNDAY AS AN UPPER LEVEL RIDGE BUILDS OVER THE
AREA. THE RIDGE DOESN/T MOVE MUCH IN THE BEGINNING PART OF THE
WEEK...THIS IS IN PART TO A REX BLOCK /UPPER HIGH NORTH OF UPPER
LOW/ SETTING UP OVER THE WESTERN US WHICH TYPICALLY STALLS THE
UPPER LEVELS. SO IT LOOKS LIKE A DRY PATTERN AT LEAST FOR A SHORT
TIME.

THE UPPER LOW OVER THE ROCKIES MOVES EAST JUST ENOUGH THAT BY
MONDAY NIGHT THE FAR WESTERN PORTIONS OF THE AREA MAY SEE SOME
PRECIPITATION. THIS HOLDS THROUGH TILL WEDNESDAY. THE REX BLOCK
FINALLY BREAKS DOWN IN THE MIDDLE OF THE WEEK AND THE UPPER LOW
MOVES INTO THE GREAT PLAINS. AS LOW MOVES EAST THE MORE OF THE
MID-SOUTH WILL HAVE A CHANCE FOR RAIN. BY WEDNESDAY...IT LOOKS
LIKE WE CAN/T RULE OUT ANYWHERE IN THE MID-SOUTH FOR SOME
PRECIPITATION AND THE CHANCE FOR RAIN WILL CONTINUE FOR THE REST
OF THE FORECAST PERIOD.

TEMPERATURES DURING THE FORECAST PERIOD WILL START OUT COOL
TODAY...BECAUSE OF THE CLOUDS. HOWEVER...THE REST OF THE FORECAST
TEMPERATURES SHOULD BE ABOUT NORMAL WITH HIGH TEMPERATURES IN THE
70S AND GETTING CLOSE TO 80.
TLSJR

&&

.AVIATION...
12Z TAF CYCLE

LOW CLOUDS AND RAIN SHOWERS WILL PERSIST OVER MOST OF THE FORECAST
AREA TODAY WITH PERIODS OF IFR OR MVFR CEILINGS. VFR CONDITIONS
SHOULD RETURN THIS EVENING AS THE RAIN MOVES OUT OF THE REGION.
WINDS WILL BE FROM THE SOUTHEAST AT 10 TO 15 KNOTS TODAY THEN
DIMINISHING TO AROUND 5 KNOTS TONIGHT.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 15, 3:33 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 AM CDT FRI APR 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
333 AM CDT FRI APR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 10:52 AM CDTRiver Flood WarningMEGQuitman3 days

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.